Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 160, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2002, 5:24 PM EDT for Larue County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 5:24 PM EDT (21:24 UTC)
- Expired
- Jun 4, 2002, 6:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Larue County, KY
The radar
The Louisville radar (KLVX), 50 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:32 PM EDT | Thunderstorm Wind 50 E | Upton, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1566 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
026
WUUS53 KLMK 042124
SVRSDF
KYC123-042200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM EDT TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LARUE COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 600 PM EDT
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF MAGNOLIA...OR ABOUT 44 MILES
NORTHEAST OF BOWLING GREEN...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MAGNOLIA AROUND 535 PM EDT
TONNIEVILLE...BUFFALO AROUND 550 PM EDT
HODGENVILLE AROUND 555 PM EDT
THIS STORM HAS RECENTLY PRODUCED DAMAGING WINDS AND LARGE HAIL.
LAT...LON 3754 8588 3744 8589 3742 8568 3753 8561
3764 8561 3773 8569
$$
KIRKPATRICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 4, 3:00 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT TUE JUN 4 2002 MESO ETA WAS RIGHT ON THE MARK WITH SUBTLE 2 OR 3 DEGREE DROP IN H7 TEMPS THIS AFTN ACRS PARTS OF OUR WRN & NRN FORECAST AREA (FA)... THUS ALLOWING FOR SOME TSTM POTENTIAL. MSAS DATA CLEARLY SHOWING DEFINED CONVG PTN ACRS SAID RGN...SO ISO TO SCT TSTMS WILL PERSIST INTO THE EVNG THOSE PLACES. MEANWHILE ... 2NDRY AXIS OF CONVECTION ACRS SRN MO (AGAIN IN MID-LVL INSTABILITY) WILL RIDE NEWD ACRS SRN INDIANA LTR IN THE EVNG/TNGT ... SO WE WILL KEEP POPS GOING OVNGT. ELSEWHERE...CLR TO PARTLY SKIES OUGHT TO DO IT. VEERING LLJ...COUPLED WITH APRCHG CDFNT...AND HELP FM RGT ENTRANCE RGN OF JET...WILL INSTIGATE NUMEROUS SHWRS/TSTMS BOTH WED AND WED NIGHT ACRS FA. PRECIPITABLE WATER VALUES OF 1.50 TO 1.80 INCHES (OR ABOUT 150 PCT ABOVE NORMAL) STRONGLY SUGGESTS HVY RAIN POTENTIAL. SWLY FLOW ALOFT...AT ALL LVLS...SHOULD MEAN SLOW TRANSLATION OF FNT TO THE EAST. AS A RESULT WILL KEEP MEDIUM RANGE POPS E AND SOUTH THU MRNG BEFORE DRYING OUT. BUBBLE OF HIGH PRES WILL WORK ACRS THE UPR OH VLY/LWR GREAT LAKES ON FRIDAY BRINGING FAIR SKIES TO THE REGION THEN. HOWEVER...SRN PORTION OF LONG WAVE TROF...LEFT BEHIND IN TEXAS...WILL PROBABLY BE A PLAYER IN OUR WX OVER THE WEEKEND...AS IT APPROACHES THE OH AND TN VLYS. WE WILL PLAY IT CONSERVATIVE AND BRING SHWRS AND TSTMS IN ON SUNDAY. .SDF...NONE. STUREY
In the hours before
Special weather statement, Jun 4, 11:40 AM EDT, 5 hours 44 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1140 AM EDT TUE JUN 4 2002 ...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON... UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO, SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON. THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS, SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES, ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN. IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE, REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS. SMALLCOMB
Special weather statement, Jun 4, 11:40 AM EDT, 5 hours 44 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1140 AM EDT TUE JUN 4 2002 ...HIGH HEAT, HUMIDITY, AND U-V LEVELS THIS AFTERNOON... UPPER LEVEL HIGH PRESSURE WILL KEEP SKIES MOSTLY SUNNY AGAIN THIS AFTERNOON ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. ALSO, SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE TO IMPORT WARM AND MOIST AIR TO THE REGION. THESE FACTORS WILL COMBINE TO PRODUCE HIGH HEAT INDICES AND ULTRA VIOLET READINGS THIS AFTERNOON. THE HEAT INDEX FACTORS BOTH TEMPERATURE AND RELATIVE HUMIDITY TO PRODUCE A MEASURE OF WHAT IT REALLY FEELS LIKE OUTDOORS. THIS AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE LOWER AND POSSIBLY MID 90S, AND DEW POINTS WILL REMAIN IN THE LOWER 70S. THIS WILL COMBINE TO PRODUCE HEAT INDICES FROM 98 TO 105. URBAN LOCATIONS, SUCH AS LOUISVILLE AND LEXINGTON, AND LOCATIONS THAT ARE NEAR LARGE ASPHALT SURFACES SUCH AS ROADS AND HIGHWAYS, WILL SEE THE HIGHEST HEAT INDEX READINGS. THESE ARE POTENTIALLY DANGEROUS VALUES, ESPECIALLY TO ELDERLY AND VERY YOUNG PEOPLE. IF YOU ARE WORKING OUTDOORS THIS AFTERNOON, YOU SHOULD DRINK PLENTY OF WATER, AVOIDING CAFFEINATED OR ALCOHOLIC DRINKS. ALSO TRY TO WEAR LIGHT COLORED CLOTHING AS THIS WILL TEND TO REFLECT INCOMING HEAT FROM THE SUN. IN ADDITION TO THE HIGH HEAT INDICES, THE ULTRA VIOLET INDEX THIS AFTERNOON IS FORECAST TO REACH VERY HIGH LEVELS. THIS MEANS THAT EXPOSED SKIN CAN BURN IN AS LITTLE AS 10 MINUTES. WEARING SUNGLASSES AND SUNSCREEN WITH AN S-P-F OF 15 OF HIGHER WILL HELP YOU AVOID SUNBURN TODAY. ALSO, IF YOU CAN, TRY AND AVOID EXTENDED OUTDOOR ACTIVITIES THROUGH 5:00 PM DAYLIGHT TIME. IT IS IMPORTANT TO KNOW THAT U-V RAYS CAN PENETRATE CLOUD COVER, SO EVEN IF A FEW CLOUDS FORM THIS AFTERNOON, YOU CAN STILL GET BURNED. A FINAL NOTE, REMEMBER THAT LONG-TERM EXPOSURE TO HIGH ULTRA VIOLET CONDITIONS HAS BEEN LINKED TO PREMATURE SKIN AGING AND TO CATARACTS. SMALLCOMB
Local storm report, Jun 4, 4:26 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
426 PM EDT TUE JUN 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM PENDLETON KY
06/04/02 HENRY HAIL .50 INCH DIAMETER.
0341 PM ORGAN CREEK KY WIND DAMAGE
06/04/02 OLDHAM TREES BLOWN DOWN IN ORGAN
CREEK AREA IN NORTHERN PART
OF COUNTY.
0350 PM WORTHINGTON KY WIND DAMAGE
06/04/02 JEFFERSON SOME CHIMNEY DAMAGE AND
SIDING OFF ONE HOUSE IN
EASTERN JEFFERSON COUNTY.
0345 PM CAMPBELLSBURG KY WIND DAMAGE
06/04/02 HENRY POWER LINES BLOWN DOWN.
0345 PM NEW CASTLE KY WIND DAMAGE
06/04/02 HENRY POWER LINES BLOWN DOWN.
MBSLocal storm report, Jun 4, 5:15 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
515 PM EDT TUE JUN 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM PENDLETON KY
06/04/02 HENRY HAIL .50 INCH DIAMETER.
0341 PM ORGAN CREEK KY WIND DAMAGE
06/04/02 OLDHAM TREES BLOWN DOWN IN ORGAN
CREEK AREA IN NORTHERN PART
OF COUNTY.
0350 PM WORTHINGTON KY WIND DAMAGE
06/04/02 JEFFERSON SOME CHIMNEY DAMAGE AND
SIDING OFF ONE HOUSE IN
EASTERN JEFFERSON COUNTY.
0345 PM CAMPBELLSBURG KY WIND DAMAGE
06/04/02 HENRY POWER LINES BLOWN DOWN.
0345 PM NEW CASTLE KY WIND DAMAGE
06/04/02 HENRY POWER LINES BLOWN DOWN.
0445 PM EASTERN OLDHAM KY WIND DAMAGE
06/04/02 OLDHAM TREES DOWN
SZAPPANOSLocal storm report, Jun 4, 5:20 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
520 PM EDT TUE JUN 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM PENDLETON KY
06/04/02 HENRY HAIL .50 INCH DIAMETER.
0341 PM ORGAN CREEK KY WIND DAMAGE
06/04/02 OLDHAM TREES BLOWN DOWN IN ORGAN
CREEK AREA IN NORTHERN PART
OF COUNTY.
0350 PM WORTHINGTON KY WIND DAMAGE
06/04/02 JEFFERSON SOME CHIMNEY DAMAGE AND
SIDING OFF ONE HOUSE IN
EASTERN JEFFERSON COUNTY.
0345 PM CAMPBELLSBURG KY WIND DAMAGE
06/04/02 HENRY POWER LINES BLOWN DOWN.
0345 PM NEW CASTLE KY WIND DAMAGE
06/04/02 HENRY POWER LINES BLOWN DOWN.
0445 PM EASTERN OLDHAM KY WIND DAMAGE
06/04/02 OLDHAM TREES DOWN
0510 PM CUB RUN AREA KY WIND DAMAGE
06/04/02 HART TREES DOWN
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:25 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham | 40 min |
| Jun 4, 3:27 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 33 min |
| Jun 4, 3:53 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 22 min |
| Jun 4, 5:00 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.